Ohio, 2009

Damaging Wind in Ohio, June 20, 2009

June 20, 2009 · NWS ILN · 1 event in 1 county or zone

A short wave pushed across the Ohio Valley with a moist unstable air mass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A short wave pushed across the Ohio Valley with a moist unstable air mass in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 20, 12:39 AM EST, 21 minutes earlier.

Area forecast discussion, Jun 20, 12:39 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
139 AM EDT SAT JUN 20 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE OHIO VALLEY OVERNIGHT
INTO EARLY SATURDAY. THIS WILL PULL A COLD FRONT ACROSS THE
REGION. HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT SATURDAY
NIGHT INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
VIGOROUS H5 S/W STILL PROGGED TO PUSH THRU THE LOWER GREAT LAKES
TONIGHT AND ACROSS THE FA IN THE 05Z-10Z TIMEFRAME. 00Z ILN
SOUNDING SHOWED A PRETTY STRONG CAP...WHICH 00Z RUC SOUNDINGS
LIFTED OUT BY 06-07Z. RUC ALSO SHOWING ADDITIONAL AXIS OF
INSTABILITY NEAR 09Z...WITH LL SHEAR POTENTIAL AS WELL. THREAT
WILL MAINLY BE DAMAGING WINDS. 00Z RUC ACTUALLY SHOWING CVG AREA
WITH GREATEST INSTABILITY NEAR 06-08Z.

FFA CONTINUES...WITH EXPANSION OF TOR WATCH 483 TO INCLUDE
PORTIONS OF GREATER CINCINNATI AREA.

KEPT EXISTING LOW TEMPERATURES...JUST SPED UP TIMING OF
PRECIPITATION.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
HAVE THE MCS EXITING THE WRN FA AT THE BEGINNING OF THE PERIOD.
KEPT POPS IN THE S/SE THRU 15Z AS CDFNT DRAGS THRU.

SUBSIDENCE BUILDS IN BEHIND THE MCS WITH HIGH PRESSURE...SO DRIED
OUT THE FCST FOR SAT AFTN. HIGH PRESSURE RIDGE SLIDES ACRS THE
REGION SAT NGT INTO SUN.

WEAK WRMFNT TRIES TO PUSH IN LATE SUN NGT. KEPT FCST DRY SUN NGT
FOR NOW...BUT POPS MAY BE NEEDED IN THE W AT A LATER TIME.

TRENDED FOR THE COOLER MAV GUIDANCE TOMORROW. THEN WENT A MAV/MET
BLEND FOR TEMPS SAT NGT THRU SUN NGT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MID/UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES ON MONDAY WILL
WORK VERY SLOWLY EASTWARD THROUGH WEDNESDAY WITH AXIS TRYING TO NOSE
UP INTO THE WESTERN GREAT LAKES. MODELS ARE HINTING AT THE
POSSIBILITY OF SOME SHORT WAVE ENERGY RIDING OVER THE TOP OF THE
RIDGE AND TRYING TO DROP DOWN INTO OUR AREA MONDAY INTO TUESDAY.
ALTHOUGH WILL KEEP MEASURABLE PCPN OUT OF THE FORECAST ATTM...THIS
MAY EVENTUALLY WARRANT SOME LOW CHANCE POPS FOR MONDAY OR TUESDAY.
SURFACE HIGH PRESSURE WILL ALSO BEGIN TO BUILD INTO THE AREA THROUGH
THE MIDDLE PART OF NEXT WEEK...AND THIS WILL LEAD TO A CONTINUATION
OF TEMPERATURES A FEW DEGREES ABOVE NORMAL. LOOKS LIKE A WEAK COLD
FRONT MAY DROP DOWN TOWARD THE AREA ON FRIDAY...POSSIBLY WASHING OUT
SOMEWHERE IN THE UPPER OHIO VALLEY. WILL THEREFORE GO AHEAD AND
INCLUDE A 20 POP FOR THIS LATE IN THE LONG TERM PERIOD.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WILL TEMPORARILY REDUCE VISIBILITIES AND CEILINGS TO
MVFR EARLY IN THE FORECAST. CONDITIONS WILL BE VFR BY 13Z. WINDS
WILL GUST OVER 30 KNOTS IN THUNDERSTORMS. WINDS WILL SHIFT TO WEST
AND DECREASE TO UNDER 10 KNOTS BY THE END OF THE FORECAST.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR OHZ026-034-
     035-042>046-051>056-064-065-074.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...SITES
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Jun 19, 11:59 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 AM EDT SAT JUN 20 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-210500-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1259 AM EDT SAT JUN 20 2009

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 7 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ACROSS THE REGION
OVERNIGHT. THIS COMPLEX WILL HAVE THE POTENTIAL TO BRING
WIDESPREAD DAMAGING WINDS. LARGE HAIL AND ISOLATED TORNADOES WILL
ALSO BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

OHZ026-034-035-043>046-210500-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-
1259 AM EDT SAT JUN 20 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ACROSS THE MIDWEST
OVERNIGHT. THIS COMPLEX WILL HAVE THE POTENTIAL TO BRING
WIDESPREAD DAMAGING WINDS. LARGE HAIL AND ISOLATED TORNADOES WILL
ALSO BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

OHZ042-051>056-064-065-074-210500-
DARKE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-
FAIRFIELD-HOCKING-
1259 AM EDT SAT JUN 20 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 7 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND MIAMI VALLEY
OF OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT.

A THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ACROSS THE REGION
OVERNIGHT. THIS COMPLEX WILL HAVE THE POTENTIAL TO BRING
WIDESPREAD DAMAGING WINDS. LARGE HAIL AND ISOLATED TORNADOES WILL
ALSO BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Jun 19, 10:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1107 PM EDT FRI JUN 19 2009

INZ050-058-059-066-200345-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-
1107 PM EDT FRI JUN 19 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...UNION...
FAYETTE AND WAYNE COUNTIES THROUGH 1145 PM EDT...

AT 1104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 14 MILES
NORTH OF ECONOMY TO GREENSBURG...MOVING EAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
RICHMOND...CONNERSVILLE...CENTERVILLE...FOUNTAIN CITY...
LIBERTY...METAMORA...BROOKVILLE...EAST GERMANTOWN...
ANDERSONVILLE...JACKSONBURG...BUNKER HILL AND BUENA VISTA.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS
Special weather statement, Jun 19, 10:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1131 PM EDT FRI JUN 19 2009

OHZ042-060-061-200415-
DARKE OH-MONTGOMERY OH-PREBLE OH-
1131 PM EDT FRI JUN 19 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PREBLE...EXTREME
WESTERN MONTGOMERY AND SOUTHERN DARKE COUNTIES THROUGH 1215 AM EDT...

AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 5 MILES
WEST OF GREENVILLE TO LIBERTY...MOVING EAST AT 45 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
NEW PARIS...LEEWEISBURG...NEW MADISON...GREENVILLE...
WEST FLORENCE...EATON...PIKEVILLE...ELDORADO...CAMDEN...
ABBOTTSVILLE...NEW HOPE...WEBSTER AND CASTINE.

HATZOS
Special weather statement, Jun 19, 10:51 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1151 PM EDT FRI JUN 19 2009

OHZ051-061-200430-
MIAMI OH-MONTGOMERY OH-
1151 PM EDT FRI JUN 19 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTGOMERY AND MIAMI
COUNTIES THROUGH 1230 AM EDT...

AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 10 MILES WEST OF CLAYTON...MOVING
NORTHEAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ENGLEWOOD...VANDALIA...HUBER HEIGHTS...WEST MILTON...
GINGHAMSBURG...TIPP CITY...TROY...BROOKVILLE...TROTWOOD...
NEW LEBANON...DREXEL...NORTHVIEW AND UNION.

HATZOS
Special weather statement, Jun 20, 12:19 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
119 AM EDT SAT JUN 20 2009

INZ050-058-059-200600-
WAYNE IN-FAYETTE IN-UNION IN-
119 AM EDT SAT JUN 20 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT UNION...FAYETTE AND
WAYNE COUNTIES THROUGH 200 AM EDT...

AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM DALTON TO
RUSHVILLE...MOVING EAST AT 45 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
RICHMOND...CENTERVILLE...HAGERSTOWN...CONNERSVILLE...
EAST GERMANTOWN...LIBERTY...ALQUINA...ABINGTON AND ALPINE.

HATZOS

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 20, 1:00 AM EST to 1:03 AM EST
Where
Butler County, 1.08 mi SW of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.509, -84.744

Several 12 inch diameter trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176622.